Wyoming, 2007

Wildfire in Wyoming, August 13 to 31, 2007

August 13 to 31, 2007 · NWS RIW · 1 event in 1 county or zone

Lightning sparked the Bone Creek Wildfire during the afternoon of Monday, August 13. The fire began in steep and rugged terrain along and north of Shell Canyon with the main fuels being insect-killed spruce and fir, and lodgepole pine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning sparked the Bone Creek Wildfire during the afternoon of Monday, August 13. The fire began in steep and rugged terrain along and north of Shell Canyon with the main fuels being insect-killed spruce and fir, and lodgepole pine. By the end of August the wildfire had burned approximately 5,220 acres. Several forest roads, including Hunt Mountain Road (Forest Road 10), were closed due to the fire. The fire continued to burn into early September (see September 2007 Storm Data for more information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 13, 2:40 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT MON AUG 13 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY
HIGH-BASED THUNDERSTORMS FIRING OFF MAINLY ACROSS BIG HORN BASIN
AND SOUTH OF INTERSTATE 80 THIS AFTERNOON. LOWER LEVELS REMAIN DRY
SO MAIN HAZARDS WITH THESE STORMS THIS EVENING WILL BE WIND GUSTS
OF 40 TO 50 MPH AND LIGHTNING. UPPER HIGH OVER SOUTHEAST COLORADO
TO SHIFT EASTWARD INTO THE TEXAS/OKLAHOMA AREA TUESDAY THROUGH
THURSDAY. A COUPLE OF WEAK UPPER LEVEL DISTURBANCE WILL ROTATE
AROUND THE BACK SIDE OF THIS UPPER HIGH TONIGHT AND TUESDAY. THE
FIRST DISTURBANCE...MOVING ACROSS NORTHWEST NEVADA THIS AFTERNOON
WILL CLIP NORTHWEST WYOMING AROUND MIDNIGHT AND MOVE ACROSS
MONTANA TUESDAY MORNING. THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS NORTHERN WYOMING OVERNIGHT WITH A FEW STORMS POSSIBLE AFTER
12Z ALONG AND EAST OF THE BIG HORN MOUNTAINS UNTIL THIS
DISTURBANCE CLEARS THE AREA BY 18Z. THIS FIRST DISTURBANCE WILL
ALSO PUSH A FRONT SOUTH ACROSS NORTH AND CENTRAL WYOMING TUESDAY
THAT WILL INTERACT WITH THE SECOND DISTINCT DISTURBANCE NEAR ST.
GEORGE THIS AFTERNOON. THIS SECOND PERTURBATION WILL DRIFT NORTH
INTO NORTHEAST UTAH TUESDAY AFTERNOON AND ROTATE ACROSS SOUTH AND
CENTRAL WYOMING TUESDAY EVENING. THE BEST MOISTURE AND INSTABILITY
WILL BE IN THE PATH OF THIS DISTURBANCE...ALONG AND SOUTH OF THE
FRONTAL BOUNDARY FROM RKS-LND-CPR. PRECIPITABLE WATER VALUES
PROGGED BY GFS TO RISE TO NEAR 1 INCH IN THIS AREA BY 00Z
WEDNESDAY SO STORMS WILL PUT OUT MORE RAIN. MONSOONAL MOISTURE AND
SOME WEAK SUB-TROPICAL DISTURBANCES TO CONTINUE TO AFFECT THE AREA
WEDNESDAY AND THURSDAY WITH BEST MOISTURE AND INSTABILITY
REMAINING ACROSS SOUTHEAST QUARTER OF WYOMING INTO THE WIND RIVER
BASIN. NORTHEAST TO EAST FLOW WILL ALSO ADVECT IN HIGHER DEWPOINTS
TO BEEF UP MOISTURE IN THE LOWER LAYERS SO STORMS IN THIS AREA
WILL CONTINUE TO PRODUCE SOME HEAVY DOWNPOURS. TUESDAYS FRONT
AND MORE EXTENSIVE CLOUD COVER WILL RESULT IN AN OVERALL COOLING
TREND TUESDAY THROUGH THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
MONSOONAL MOISTURE LOOKS LIKE IT WILL STICK AROUND INTO FRIDAY
BEFORE THE SOUTHWEST FLOW AHEAD OF IMPRESSIVE ERN PACIFIC/PACNW
TROUGH BEGINS TO IMPINGE ON THE AREA. HOWEVER...EVEN THOUGH THE
PLUME MAY BE SHUNTED JUST SOUTH OF THE AREA...EXCEPT PERHAPS THE
SERN ZONES...THE ACTIVE JET STREAM MAY VERY WELL PROVIDE JET
STREAK DYNAMICS OVER THE WEEKEND IN THIS SOUTHWEST FLOW. THIS
PATTERN HAPPENED AT THE END OF OUR LAST MONSOONAL PATTERN AND WAS
QUITE ACTIVE. WILL CONFINE THE HIGHEST POPS TO THE FRIDAY PERIOD
FOR NOW AND SEE WHAT THE TRENDS LOOK LIKE IN THE NEXT COUPLE MODEL
RUNS. GFS IS TRYING TO NUDGE THE UPPER HIGH INTO UTAH ON MONDAY
WITH THE 597DM HEIGHT LINE INTO SWRN WYOMING ALONG WITH DRIER AIR
MOVING IN AT ALL LEVELS. THE ECMWF KEEPS THE UPPER HIGH NEAR OR
JUST SOUTH OF THE 4 CORNERS AREA WHICH WOULD INDICATE THE
POTENTIAL FOR SOME MOISTURE STILL ROTATING UP FROM THE SOUTH OR
SOUTHWEST. WILL KEEP ISOLATED POPS IN FOR NOW AND SEE HOW THE
TRENDS ARE TONIGHT. STILL LOOKS LIKE AT LEAST A COUPLE GOOD
MONSOONAL DAYS TO START THIS PERIOD AND PERHAPS LONGER WITH THE
POTENTIAL FOR SOME HEAVY RAIN PRODUCERS. TEMPERATURES WILL BE
AFFECTED BY CLOUD COVER AND SHOWERS EACH DAY AND WILL LIKELY NOT
BE AS WARM AS GUIDANCE IF THE MONSOON IS STILL GOING FULL BORE TO
START THE MEDIUM RANGE PERIOD.

&&

.AVIATION...
MID LEVEL MOISTURE AND SURFACE INSTABILITY EARLY THIS EVENING WILL
ALLOW THUNDERSTORM ACTIVITY TO CONTINUE THROUGH 02Z-03Z AT
KBPI...KCPR AND KRKS...WHILE VICINITY THUNDERSTORMS WILL BE PRESENT
AT ALL THE REMAINING TAF SITES...EXCEPT KJAC WHERE VICINITY SHOWERS
ARE EXPECTED IN MORE STABLE AIRMASS. THE MAIN THREAT EARLY TONIGHT
WITH SHOWERS AND THUNDERSTORMS WILL BE STRONG OUTFLOW WIND GUSTS
BETWEEN 40 AND 45 KT. VICINITY SHOWERS AND THUNDERSTORMS WILL LINGER
THROUGH 05Z-06Z AT KRKS AND KCPR...AS INSTABILITY WILL REMAIN
ADEQUATE TO PRODUCE CONVECTIVE CELLS. VICINITY THUNDERSTORMS WILL
PERSIST THROUGH 05Z-06Z AT KCOD AND KWRL...AS A WEAK UPPER LEVEL
DISTURBANCE MOVES ACROSS NORTHERN WYOMING. WINDS WILL DECREASE TO 10
KT OR LESS AFTER 06Z AT ALL TAF SITES.

WEAK COLD FRONT TUESDAY AFTERNOON WILL CAUSE WINDS EAST OF THE
DIVIDE TO SHIFT TO THE NORTHWEST TO NORTHEAST...WHILE WEST WINDS
WILL PREDOMINATE WEST OF THE DIVIDE. WIND SPEEDS WILL BE BELOW 12 KT
AT ALL SITES...GIVEN A WEAK SURFACE PRESSURE GRADIENT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TAF SITES TUESDAY
AFTERNOON...AS LOW AND MID LEVEL MOISTURE WILL INCREASE DURING THE
DAY AND WILL BE COUPLED WITH STRONG SURFACE HEATING.

&&

.FIRE WEATHER...AN UPPER HIGH CENTER WAS LOCATED OVER SOUTHEAST COLORADO
THIS AFTERNOON WITH MID AND HIGH LEVEL MONSOONAL MOISTURE ROTATING ACROSS
WYOMING.  AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHWEST NEVADA THIS
AFTERNOON WILL CLIP NORTHWEST WYOMING AROUND MIDNIGHT AND MOVE ACROSS MONTANA
EARLY TUESDAY MORNING.  THIS DISTURBANCE WILL KEEP SOME THUNDERSTORMS GOING
OVER NORTHERN WYOMING OVERNIGHT.  A SECOND DISTURBANCE NEAR SAINT GEORGE
THIS AFTERNOON WILL ROTATE ACROSS SOUTHERN WYOMING TUESDAY EVENING.  AFTERNOON
THUNDERSTORMS WILL BE CONCENTRATED AROUND THIS DISTURBANCE ACROSS SOUTHERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING.  INCREASED CLOUD COVER
ALONG WITH A FRONTAL BOUNDARY ACROSS NORTH AND CENTRAL WYOMING WILL BRING
SLIGHTLY COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITY ACROSS MOST OF
THE AREA TUESDAY THROUGH THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AEM
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...AEM
Hazardous weather outlook, Aug 13, 4:00 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON AUG 13 2007

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MONSOONAL FLOW WILL BRING INCREASED MOISTURE ACROSS CENTRAL AND
WESTERN WYOMING THIS AFTERNOON AND EVENING. THIS ADDED MOISTURE
WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE MAIN THREATS ASSOCIATED WITH THESE STORMS
WILL BE LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...AND PERIODS OF
MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOONAL MOISTURE IS EXPECTED TO FURTHER INCREASE TUESDAY AND
CONTINUE THE REMAINDER OF THE WEEK. THIS WILL LEAD TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY TUESDAY AND CONTINUING THROUGH
FRIDAY. THIS PATTERN HAS THE POTENTIAL TO PRODUCE SOME SIGNIFICANT
RAINFALL IN SPOTS IF IT DEVELOPS AS FORECAST. STAY TUNED FOR FUTURE
UPDATES ON THE POSSIBLE RETURN TO WETTER AND STORMY WEATHER ONCE
AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH THIS AFTERNOON. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bighorn Mountains West

When
August 13, 2:40 PM MST to August 31, 11:59 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
Park/Forest Service
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55244.